dawn effect

By aiab Latest Reply 2011-02-21 13:51:53 -0600
Started 2011-02-20 14:46:08 -0600

what can i do about my blood sugars dropping into the 20s evry moring and me going unconsius? i take 25 units lantus 10pm and havent been covering my bedtime sugars cause it goes even lower by 7am. ive tried eating several different things at night but nothing seems to work

6 replies

kdroberts 2011-02-20 22:41:15 -0600 Report

Basically, you are taking too much lantus. A correct dose will keep you pretty much the same as you were when you went to bed but have a drop no larger than 30 points. It's nothing to do with your food, lantus is meant to be a background insulin to keep things level all day, clearly it isn't doing that for you! You need to check with your doctor but you probably need to back off to 15 units and work from there for a few weeks. Go to the library and get "think like a pancreas" by Gary Scheiner, it will help you see how insulin is supposed to work and what the different ones are supposed to be used for.

PetiePal 2011-02-21 13:51:53 -0600 Report

Agreed sounds like you're taking too much and dropping too low too fast. The right amount (discuss with your endo on how to adjust) will keep it steadily declining enough so that you're in normal levels by morning.

Harlen 2011-02-20 21:01:43 -0600 Report

I would call your Doc and tell them whats going on and ask if its ok to cut your lantus down by 10 ut
Thats what I would do
best wishes

Aaron1977 2011-02-20 19:21:48 -0600 Report

How much do you weigh? When I took Lantus I used between 25 - 30 per day and I was almost 250 pounds. 25 per day may be too much but definitely check with your doctor.

You may also consider taking the Lantus in the morning as another option.

Exercise - when do you exercise? I option experience lows several hours after exercising - if you are working out in the late afternoon / evening - that may cause your overnight crashes. Try exercising in the morning maybe?

RAYT721 2011-02-20 15:52:43 -0600 Report

I agree with re1ndeer. This is definitely a health risk … get to your doctor about this situation. It's a matter of life and death.

re1ndeer 2011-02-20 15:20:09 -0600 Report

This is very dangerous, to go that low at night. You need to eat more carbs at night. Have crackers and milk, or have a protein and a carb , before taking your Lantus.

You should also, contact your doctor, You might be taking to much insulin at night. He/She should know about this as soon as possible, before you go into a coma.

Next Discussion: Polycythemia Vera »